MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP IMPACTOR PART FOR HANDLE; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP IMPACTOR PART FOR HANDLE; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 75023346
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, a polarcup trial insert nav 22/55 and a polarcup impactor part for handle were noticed broken.As this was noticed upon cleaning and sterilization activities, there was not patient involvement.
 
Additional Manufacturer Narrative
Section: h3, h6: it was reported that, a polarcup trial insert nav 22/55 and a polarcup impactor part for handle were noticed broken.The complaint device, used in treatment, was returned for investigation.The reported issue could be confirmed upon visual inspection, the device was found fractured in two parts.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported issue.A review of the complaint history revealed no additional complaint for the batch in question.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Corrective actions has been previously initiated to reduce the occurrence of this issue.The reported batch was produced before the implementation of the corrective action.No further escalation is required.The received instrument is designed to reposition the polarcup shell.It is therefore subjected to repeated impact forces.Additionally, repeated steam sterilization processes could contribute to an embrittlement.It is however unknown for how many cycles this instrument has been used.A functional test simulating 5 years of use was performed.The observed failure could not be reproduced.Based on the conducted investigations the root cause of the fracture could therefore not be determined conclusively.There is no indication that the device failed to match specifications at the time of manufacturing.Nonetheless, in combination with our continuous effort to improve our products, design changes have been implemented to enhance the mechanical behaviour of this device.No further actions are deemed necessary at the time.Smith+nephew will continue to monitor for similar issues.The device will be retained.
 
Additional Manufacturer Narrative
H11.Corrected information in d3 and g1 (manufacturing site name and address).Internal reference number: (b)(4).

Brand Name
POLARCUP IMPACTOR PART FOR HANDLE
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12829581
Report Number1020279-2021-08214
Device Sequence Number4364304
Product Code KWY
UDI-Device Identifier07611996112351
UDI-Public07611996112351
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023346
Device Catalogue Number75023346
Device Lot NumberB61467
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2021
Supplement Date Received by Manufacturer01/03/2022
04/26/2022
Initial Report FDA Received Date11/17/2021
Supplement Report FDA Received Date01/05/2022
04/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/02/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown